Emergency Guide

BREATHING DIFFICULTIES

 

breathing_allergicreactions

 

 

Difficulty breathing may be caused by a number of medical problems, including an asthma attack or an allergic reaction. Moderate to severe difficulty breathing is considered an emergency and requires the immediate activation of EMS.

If the victim states they are having an asthma attack, or difficulty breathing, you may assist with these actions:

 

 

1 Call 9-1-1 to activate EMS.

2 Ask the victim if they have an inhaler.

3 Ask if the medication is prescribed for the victim.

4 Assist the victim in administering the inhaler, if needed.

5 With any breathing emergency, help by sitting the victim upright or in the position they are most comfortable until help arrives.

Allergic Reaction (Anaphylaxis)

 

A victim of an allergic reaction may experience swelling (especially of the face), breathing difficulty, an itching rash, shock and even death. The victim may have a history of allergic reactions and may carry an epinephrine auto-injector (also known as an EpiPen) or the allergic reaction could be the victim’s first.

If you suspect a severe allergic reaction and if the victim has an EpiPen available and needs assistance with its administration, you may help by taking these steps:

1 Call 9-1-1 to activate EMS.

2 Make sure the medication is prescribed to the victim.

3 Follow the instructions on the device to administer the medication.

4 For any allergic reaction, allow the victim to sit upright or in the position they are most comfortable until help arrives.

 

Source: HSA

Disclaimer: The Emergency Guide is provided as a reference only.  Every effort has been taken to acquire and publish accurate information provided by medical authorities.  In case of emergency, always call or have someone CALL 9-1-1.

GO TO ESSENTIAL PHONE NUMBERS    emergencycross